Texas, 2006

Hail and Damaging Wind in Texas, September 10, 2006

September 10, 2006 · NWS AMA · 8 events in 4 counties and zones

Severe thunderstorms with damaging winds and large hail moved across the northeastern and southeastern Texas panhandle during the afternoon and evening hours. however thunderstorm wind damage occurred in northeastern Hemphill county near the small town of Dreyfoos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with damaging winds and large hail moved across the northeastern and southeastern Texas panhandle during the afternoon and evening hours. No injuries were reported...however thunderstorm wind damage occurred in northeastern Hemphill county near the small town of Dreyfoos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 10, 2:06 PM CST, 47 minutes earlier.

Area forecast discussion, Sep 10, 2:06 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT SUN SEP 10 2006

.DISCUSSION...
FRONTAL BOUNDARY MOVED INTO THE PANHANDLES THIS MORNING WITH RAPID
STRATUS DEVELOPMENT OVER MUCH OF THE AREA. SOUTHWARD MOVEMENT HAS
BEEN SLOW OFF THE CAPROCK...WITH DEWPOINTS IN THE 60S OVER MUCH OF
THE SOUTHEASTERN PANHANDLE. WITH STEEP LAPSE RATES SEEN IN THE
MIDLEVELS ON 12Z SOUNDING...SLOWLY MOVING FRONTAL BOUNDARY AND A
SHORT SEQUENCE OF SHORTWAVE DISTURBANCES /SOUTHWEST KANSAS CURRENTLY
AND APPROACHING WAVE OVER NORTHEASTERN NEW MEXICO/...LIFT SHOULD BE
SUFFICIENT TO ELEVATE MOIST AIR AND INITIATE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ALONG AND BEHIND THE FRONTAL BOUNDARY. STORM MOTIONS
SHOULD BE TOWARD THE EAST SOUTHEAST TO SOUTHEAST...AND HAVE TAILORED
POPS ACCORDINGLY...WITH HIGHEST IN THE EAST AND SOUTHEAST...AND
LOWEST IN THE NORTHWEST WHERE COVERAGE OUGHT TO BE SOMEWHAT SPARSER.
STEEP LAPSE RATES CERTAINLY SUGGEST A HAIL THREAT FROM ANY ORGANIZED
STORMS THAT FORM...AND DRIER MIDLEVELS SUGGEST A DAMAGING WIND THREAT
AS WELL. NOW ALL THAT IS NEEDED IS A BIT MORE HEATING AND THE
ATMOSPHERE /SHOULD/ BE SET.

BROKEN TO OVERCAST SKIES ARE EXPECTED TO DEVELOP LATE TONIGHT AS
UPSLOPE SFC WINDS ENSUE. SHORTWAVE TROF NORTH OF MONTANA THIS MORNING
PROGGED TO MOVE SOUTHEAST AROUND THE LARGER SCALE TROF OVER
MINNESOTA/WISCONSIN...AND EVENTUALLY BECOMING ABSORBED. HOWEVER THE
ENERGY PASSES OVER THE PANHANDLES MONDAY NIGHT...AND SO LOOKS LIKE
CLOUDS SHOULD BE RETICENT TO ERODE TOMORROW AS LIFT FROM THIS WAVE
NEARS...SO HAVE COOLED MAX TEMPS BACK DOWN TO LOWER TO MID 70S WITH
THE CAVEAT THAT THEY COULD GO EVEN LOWER. GIVEN MOISTURE IS STILL
PRESENT...AND DRIER AIR NOT ON THE IMMEDIATE HORIZON...HAVE ALSO
REINTRODUCED SLIGHT CHANCE POPS AREAWIDE FOR MONDAY NIGHT AS THIS
WAVE PASSES THROUGH...ALTHOUGH WITH COOL CONDITIONS ANTICIPATED
MONDAY...WILL LIKELY BE MAINLY IN THE FORM OF STRATIFORM RAIN RATHER
THAN THUNDERSTORMS.

BEHIND THIS NEXT WAVE...A SUPPORTING SURGE OF THE COLD FRONT MOVES
THROUGH THE PANHANDLES...HELPING CLOUDS TO REMAIN THROUGH TUESDAY.
MAY SEE A FEW BREAKS OF SUN TO OFFSET COOL AIR...BUT MAX TEMPS ARE
STILL EXPECTED TO REMAIN IN THE LOWER TO MID 70S WITH BROKEN SKIES.
SFC HIGH FINALLY SETTLES DOWN BY WEDNESDAY MORNING BEFORE LEE TROF
BEGINS TO REDEVELOP BY WEDNESDAY NIGHT BENEATH INCREASING SOUTHWESTERLY
MIDLEVEL FLOW. DEEPENING LEE TROF ON THURSDAY SPELLS SUNNY AND BREEZY
CONDITIONS AREAWIDE AS PRESSURE GRADIENT TIGHTENS...AND GUSTY WINDS
AS MIDLEVEL SPEEDS INCREASE FURTHER. A SEQUENCE OF SHORTWAVE TROFS MOVE
THROUGH THIS FLOW AND WITH MOISTURE STILL PRESENT AS A RESULT OF THE
LOWLEVEL JET...COULD SEE STORMS AREAWIDE ON THURSDAY...WITH PERHAPS A
BETTER CHANCE OF ORGANIZED STORMS ON FRIDAY FOR THE EASTERN ZONES.
HAVE LEFT POPS AS INHERITED FOR THURSDAY AND FRIDAY. MAY START TO SEE
FIRE WX CONCERNS RETURNING TOWARD END OF FORECAST PERIODS AS MOISTURE
BEGINS TO ERODE...WIND SPEEDS INCREASE AND TEMPERATURES CLIMB INTO
THE MID TO UPPER 80S.

TEMPERATURES WERE NEAR GUIDANCE VALUES WEDNESDAY ON...WITH WEDNESDAY
JUST ON THE COOL SIDE...AND FRIDAY ON THE WARM SIDE FOR THE WESTERN
ZONES...WHERE MOISTURE STARTS TO ERODE AND HEATING BECOMES MORE EFFICIENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  73  58  75 /  40  20  20  10
BEAVER OK                  58  73  57  74 /  40  20  20  10
BOISE CITY OK              55  71  57  73 /  30  20  20  10
BORGER TX                  61  74  62  77 /  40  20  20  10
BOYS RANCH TX              58  73  59  75 /  30  20  20  10
CANYON TX                  57  74  59  76 /  40  20  20  10
CLARENDON TX               61  74  60  77 /  50  20  20  10
DALHART TX                 56  72  57  74 /  30  20  20  10
GUYMON OK                  57  72  59  75 /  30  20  20  10
HEREFORD TX                56  74  58  75 /  40  20  20  10
LIPSCOMB TX                59  74  57  75 /  50  20  20  10
PAMPA TX                   60  73  61  75 /  50  20  20  10
SHAMROCK TX                62  76  60  79 /  50  20  20  10
WELLINGTON TX              63  78  62  79 /  50  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

KRAMAR
Hazardous weather outlook, Sep 10, 12:00 PM CST, 2 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN SEP 10 2006

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTHEAST OF
A LINE FROM GUYMON OKLAHOMA TO HEREFORD TEXAS THROUGH TONIGHT.
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST ACROSS THE
SOUTHEAST HALF OF THE TEXAS PANHANDLE. THE FRONT WILL LIFT THE
MOISTURE NEAR THE SURFACE INTO AN UNSTABLE ATMOSPHERE ALOFT TO HELP
PRODUCE THUNDERSTORMS. A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE PANHANDLES THROUGH TONIGHT...KEEPING THE CHANCES OF
THUNDERSTORMS GOING THROUGH THE NIGHT. THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE PANHANDLES MONDAY...
BUT WILL ONLY BE EXPECTED ACROSS THE EASTERN PANHANDLES MONDAY NIGHT.
STORMS WILL THEN BE POSSIBLE AREAWIDE AGAIN THURSDAY...WITH THE BEST
CHANCE OF STORMS ON FRIDAY BEING ACROSS THE EASTERN PORTIONS OF THE
PANHANDLES. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

LIMITED EMERGENCY MANAGEMENT AND SPOTTER GROUP ACTIVATION WILL BE
POSSIBLE THROUGH TONIGHT.

GOEHRING

In the hours before

Local storm report, Sep 10, 9:26 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 AM CDT SUN SEP 10 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 NW AMARILLO           35.27N 101.91W
09/09/2006  E1.00 INCH       POTTER             TX   PUBLIC

            NICKEL TO QUARTER SIZE HAIL AND GUSTY WINDS

&&

MRK
Special weather statement, Sep 10, 2:07 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT SUN SEP 10 2006

OKZ003-TXZ005-102100-
BEAVER OK-LIPSCOMB TX-
307 PM CDT SUN SEP 10 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN BEAVER AND LIPSCOMB
COUNTIES...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DARROUZETT MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE ALONG TEXAS STATE HIGHWAY 15 WILL WANT TO BE ALERT AND BE
READY TO MOVE INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS AS THIS
STORM APPROACHES

LG
Local storm report, Sep 10, 2:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SUN SEP 10 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 E DARROUZETT          36.45N 100.23W
09/10/2006  E0.88 INCH       LIPSCOMB           TX   PUBLIC

&&

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
September 10, 2:53 PM CST
Where
Lipscomb County, 5 mi E of Darrouzett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.433, -100.233

Hail, Lipscomb

When
September 10, 3:40 PM CST
Where
Lipscomb County, 6 mi SSE of Darrouzett
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.350, -100.283

Hail, Lipscomb

When
September 10, 4:29 PM CST
Where
Lipscomb County, Higgins
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.117, -100.017

Hail, Lipscomb

When
September 10, 4:32 PM CST
Where
Lipscomb County, Higgins
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.117, -100.017

Thunderstorm Wind, Hemphill

When
September 10, 4:50 PM CST to 5:20 PM CST
Where
Hemphill County, 11 mi ESE of Glazier
Measured
65 kt (75 mph) estimated gust
Property damage
$38,000
Reported by
GENERAL PUBLIC
Coordinates
35.933, -100.050

Hurricane-like conditions reported about one mile southeast of Dreyfoos which lasted for nearly thirty minutes. Some of the damage reported included a door blown off a hayshed...a feed bunker damaged...and several windows blown out of a home.

Hail, Collingsworth

When
September 10, 5:32 PM CST
Where
Collingsworth County, 2 mi S of Dozier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -100.350

Hail, Collingsworth

When
September 10, 5:45 PM CST
Where
Collingsworth County, 2 mi S of Dozier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -100.350

Hail, Wheeler

When
September 10, 6:20 PM CST
Where
Wheeler County, 4 mi ENE of Wheeler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534934, 5534935, 5534936, 5534937, 5534938, 5534939, 5534940, 5534941.